One of my professors (an MD) told us that he thinks taking finasteride is comparable to “chemical castration.” Is this guy an idiot or is there some truth to this? I’m concerned because I started using finasteride (1 mg/day) last week.
He’s an idiot.
I agree, what an idiot. I cannot believe the way some doctors rationalize. Ultimately finasteride is inhibiting the formation of DHT (dihydrotestosterone). As adults DHT does not play much of a role especially in relation to the term ‘castration’, meaning severance of the testicles. DHT plays its most crucial role early in fetal development, especially in the formation of the sexual organ differentiation and characteristics, but as we become adults it actually acts as more of a problem, although it has its purpose to some extent. The hormone which relates to the ‘castration’ term he uses is more of a testosterone issue, which we all know is not affected by finasteride. So I do not see how he can refer to it as castration when the testicles are still functioning at full capacity and producing normal amounts of hormane. It upsets me when health professionals do not research issues before blatently expressing their opinions. One of my pharmacology professors in Dental school just recently lectured on how creatine is very, very damaging to the liver and kidneys, despite what recent studies indicate? I guess we should all believe her though since she does have a PhD, right? Advice, don’t always believe someone because of a degree behind their name. A degree simply implies expectations we have of that person and many times those expectations are not met.
At 5 mg/day, as used in treating prostate
cancer, you get some adverse effects from
DHT being reduced too much, but at 1 mg/day
finasteride (sold at that dose as Propecia)
is very mild as is thoroughly proven by
clinical studies as well as a great deal
of real-world use by now.
Even at 5 mg/day however finasteride is
not comparable to “chemical castration”
since T levels remain normal or even
slightly elevated: it’s not as if all
androgen disappears, not by any means.
I had to stop using it. It greatly reduced the intensity of my erections and I was not usin any steroids.
i used propecia and noticed a severe drop in sexual energy. i had to stop.